Indiana, 2002

Damaging Wind in Indiana, August 18, 2002

August 18, 2002 · NWS IND · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 18, 3:00 AM EST, 8 hours 50 minutes earlier.

Area forecast discussion, Aug 18, 3:00 AM EST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 AM EST SUN AUG 18 2002

BIGGEST PROBLEM WILL BE POPS TODAY THROUGH MONDAY AS WEAKENING CD FNT
CURRENTLY NEAR A KFWA-KSTL LINE STALLS ACROSS OUR SOUTHERN CWA LATER
TODAY. ALL MODELS ESPECIALLY AVN CURRENTLY OVERDOING PRECIP.
THUNDERSTORMS WERE OCCURRING OVER NW MISSOURI WITH SCATTERED SHOWERS
TO CENTRAL ILLINOIS.  UPPER AIR DOES NOT SHOW MUCH TO KICK OFF
THUNDERSTORMS TODAY.  ETA CAPES ONLY ABOUT 600-1000 J/KG.  BUT WITH
FNT STALLING ACROSS AREA LATER TODAY WILL LEAVE IN LOW POPS CENTRAL
AND SOUTH.

MODELS MOVE FNT NORTH TO NORTHERN INDIANA BY MONDAY AS A S/W MOVES TO
SOUTHERN GREAT LAKES AND NORTHERN INDIANA.  ALL MODELS INDICATE BEST
CHANCE OF PRECIP THEN ESPECIALLY OUR NORTHERN CWA. AFTER S/W MOVES BY
FRONT MOVES SOUTH AND DRIER AIR MOVES IN.  WILL KEEP A CHANCE OF
THUNDERSTORMS IN OUR SOUTH MONDAY EVENING.  OTHER DRY WEATHER SHOULD
BE THE RULE MONDAY NIGHT THROUGH THURSDAY PER MRF.

TEMPERATURES STARTING OUT A BIT WARMER THAN MODELS THIS MORNING AND
THEY MAY BE A BIT WARMER ESPECIALLY SOUTH OF FRONT THIS AFTERNOON.
OTHERWISE WILL GO WITH A BLEND OF FWC/MAV TEMPS MOST OTHER PERIODS.

.IND...NONE.
JEH

In the hours before

Special weather statement, Aug 18, 6:35 AM EST, 5 hours 15 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-181330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
635 AM EST SUN AUG 18 2002

SCATTERED THUNDERSTORMS WILL OCCUR TODAY MAINLY OVER THE SOUTHERN
HALF OF CENTRAL INDIANA.  A WEAK COLD FRONT WILL BECOME STATIONARY
OVER SOUTH CENTRAL INDIANA THIS AFTERNOON. A WEAK UPPER AIR
DISTURBANCE MOVING EAST FROM THE PLAINS WILL HELP GENERATE A FEW
THUNDERSTORMS.

A FEW THUNDERSTORMS MAY PRODUCE BRIEF GUSTY WINDS AND HEAVY RAINFALL.
HOWEVER WE ARE NOT EXPECTING ANY OF THESE THUNDERSTORMS TO BECOME
SEVERE TODAY OR TONIGHT.

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

HENDRICKSON

The radar

The Indianapolis radar (KIND), 83 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 18, 11:50 AM EST
Where
Jackson County, Kurtz
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -86.200

30 by 70 foot pole barn downed

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309901.